Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 19, NWS Cheyenne, WY

July 5, 2019Sioux County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jul 5, 2019, 5:12 PM MDT for Sioux County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 5:12 PM MDT (23:12 UTC)
Expired
Jul 5, 2019, 5:45 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WFUS55 KCYS 052312
TORCYS
NEC165-052345-
/O.NEW.KCYS.TO.W.0019.190705T2312Z-190705T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
512 PM MDT Fri Jul 5 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  North central Sioux County in the Panhandle of Nebraska...

* Until 545 PM MDT.
    
* At 512 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Montrose, or 27 miles south of Edgemont, moving
  southeast at 5 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Montrose around 520 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4291 10389 4299 10379 4288 10353 4274 10373
TIME...MOT...LOC 2312Z 309DEG 6KT 4290 10378 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Worley
3 follow-up statements
381 
WWUS55 KCYS 052322
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
522 PM MDT Fri Jul 5 2019

NEC165-052345-
/O.CON.KCYS.TO.W.0019.000000T0000Z-190705T2345Z/
Sioux NE-
522 PM MDT Fri Jul 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR NORTH
CENTRAL SIOUX COUNTY...
    
At 522 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Montrose, or 28 miles south of Edgemont, moving
southeast at 5 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Sioux County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4290 10382 4297 10374 4288 10353 4278 10367
TIME...MOT...LOC 2322Z 309DEG 6KT 4289 10376 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Worley
670 
WWUS55 KCYS 052329
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Fri Jul 5 2019

NEC165-052345-
/O.CON.KCYS.TO.W.0019.000000T0000Z-190705T2345Z/
Sioux NE-
529 PM MDT Fri Jul 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR NORTH
CENTRAL SIOUX COUNTY...
    
At 529 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Montrose, or 29 miles south of Edgemont, moving
southeast at 5 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Sioux County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4285 10375 4294 10367 4288 10353 4278 10367
TIME...MOT...LOC 2329Z 309DEG 6KT 4288 10375 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Worley
867 
WWUS55 KCYS 052336
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
536 PM MDT Fri Jul 5 2019

NEC165-052345-
/O.CON.KCYS.TO.W.0019.000000T0000Z-190705T2345Z/
Sioux NE-
536 PM MDT Fri Jul 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR NORTH
CENTRAL SIOUX COUNTY...
    
At 536 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Montrose, or 29 miles south of Edgemont, moving
southeast at 5 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Sioux County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4280 10368 4289 10357 4288 10353 4278 10367
TIME...MOT...LOC 2336Z 309DEG 6KT 4287 10374 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Worley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:38 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 5, 3:38 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
338 PM MDT Fri Jul 5 2019

.UPDATE...
Issued at 326 PM MDT Fri Jul 5 2019

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT...

This includes Cheyenne, Banner, Box Butte, Dawes, Kimball, Sioux,
Morrill, and Scotts Bluff Counties in Nebraska.

In Wyoming this includes, Converse, Niobrara, Albany, Platte,
Goshen, and Laramie Counties.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 1243 PM MDT Fri Jul 5 2019

Sunshine is starting to peak through some lingering low to mid
level clouds over the southeastern portion of the High Plains and
adjacent Nebraska Panhandle. This will work to delay convective
initiation by capping the atmosphere ahead of another day of
isolated severe thunderstorm potential. Severe thunderstorms will
follow east and southeasterly tracks east of the Laramie Range,
though focused mainly along the I-80 corridor. A potent
shortwave trough will again pass through the upper level
southwesterly flow, and coupled with a decent southwesterly BL
layer flow, atmospheric instability will spike with MLCAPE values
near 2000 J/kg, steep mid-level lapse rates and decent shear and
storm relative helicity values. At the surface, an upslope flow
has kept dewpoints in the mid-50s and as the day heats up, the low
to mid level cloud deck will finally erode out, creating the
potential for strong to severe thunderstorms to initiate. Timing
for thunderstorms looks to begin around 1 PM MDT and continue
through about 8 PM MDT. Isolated to scattered supercells that
develop today will be capable of producing golf ball size hail and
damaging winds. An isolated tornado or two cannot be ruled out.

Conditions quiet overnight with warm temperatures expected again.
This will aid in keeping humidities relatively high with the
addition of upslope flow yet again tomorrow afternoon, for
another humid day Saturday, with another chance for severe
thunderstorms across the High Plains tomorrow afternoon. Timing
will be similar to today's. The major difference between today
and tomorrow's storms will be slightly higher PWATs and slower
storm motion, which will lead to the higher probability of heavy
rain with storms, leading to flash flooding concerns. Will
continue to monitor tomorrow's setup with forecast updates.

.LONG TERM...(Saturday night through Friday)
Issued at 1243 PM MDT Fri Jul 5 2019

Afternoon and evening thunderstorms continue each day under a
southwesterly flow aloft, shortwave troughs ejecting across the
High PLains each day, and upslope flow each afternoon, continuing through
the weekend. A pattern change looks to be in store as early as
Tuesday as a ridge of high pressure begins to build into the
region. A warming trend and decreasing humidities should take
hold by the end of next week. Isolated thunderstorms under the
dirty ridge will lead to isolated thunderstorm possibilities
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Jul 5 2019

Latest satellite loop was showing things fairly capped mainly east
of the Laramie Range. However, we are starting to see moderate
cumulus developing over the Laramie Range. This convection will
continue to develop and spread east-northeast this afternoon with
some of the stronger storms propagating southeast. Timing of the
convection will be around 20-22Z. The bulk of these storms will
dissipate after sunset with some lower ceilings developing once
again after 08z or so.

&&

.FIRE WEATHER...
Issued at 1243 PM MDT Fri Jul 5 2019

Low humidities and heightened winds today across Carbon County
will create a brief window for heightened fire weather concerns
today, though they will be below RFW criteria. High humidities
elsewhere and green fuels have resulted in low fire weather
concerns overall. The active and wet weather pattern will continue
through the weekend and into the beginning portion of next week.
However, looking for a pattern change by midweek with a ridge
building in, warming temps and decreasing humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...AB
AVIATION...REC
FIRE WEATHER...AB
Hazardous weather outlook, Jul 5, 3:36 PM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
336 PM MDT Fri Jul 5 2019

WYZ104-105-109>114-062145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
336 PM MDT Fri Jul 5 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe Thunderstorm Watch remains in effect till 9 PM MDT this
evening. Isolated marginally severe thunderstorms are expected
this afternoon, mainly between 1 and 9 PM MDT. Some storms will
be capable of producing strong winds, small hail and heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Chances for afternoon and evening thunderstorms will continue each
day, with strong to severe thunderstorms possible through the
weekend. Pattern change expected by mid next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
062145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
336 PM MDT Fri Jul 5 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe Thunderstorm Watch remains in effect till 9 PM MDT this
evening.

Isolated to scattered severe thunderstorms are expected this
afternoon, mainly between 1 and 8 PM MDT, east of the Laramie
Range. The main focus will be along the I-80 corridor. Severe
storms will be capable of producing large hail up to golf ball
size and damaging winds. A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Severe thunderstorms expected again Saturday over a similar are of
the region. Timing will be similar to today's. Chances for
afternoon and evening thunderstorms will continue into the
weekend. Pattern change expected by mid next week.

.Spotter information statement...

Spotters are asked to report hail, precipitation, and thunderstorm
wind damage to the Cheyenne, Wyoming National Weather Service.

In the hours before

Special weather statement, Jul 5, 4:02 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
402 PM MDT Fri Jul 5 2019

WYZ107-108-117-118-052230-
East Platte County-Goshen County-Central Laramie County-South Laramie
Range Foothills-
402 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...

At 402 PM MDT, a strong thunderstorm was located 11 miles north of
Whitaker, or 29 miles north of Cheyenne, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 36 and
50.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4160 10504 4180 10461 4155 10448 4149 10497
TIME...MOT...LOC 2202Z 248DEG 25KT 4156 10493

Braun
Local storm report, Jul 5, 4:18 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             9 S SIBLEY PEAK         42.31N 105.05W
07/05/2019  E1.50 INCH       PLATTE             WY   EMERGENCY MNGR

            PING PONG BALL SIZED HAIL AT I-25 MILE
            MARKER 96 TIME ESTIMATED FROM RADAR.

&&

ADL
Local storm report, Jul 5, 4:44 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             GUERNSEY                42.27N 104.74W
07/05/2019  E1.75 INCH       PLATTE             WY   PUBLIC

            DISPATCH REPORTED GOLFBALL SIZED HAIL IN
            GUERNSEY.

&&

ADL
Special weather statement, Jul 5, 4:56 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Fri Jul 5 2019

WYZ102-107-108-060000-
East Platte County WY-Goshen County WY-Niobrara County WY-
456 PM MDT Fri Jul 5 2019

...SPECIAL WEATHER STATEMENT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 18 miles southwest of Lusk, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rawhide Buttes.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4262 10489 4275 10482 4272 10437 4250 10442
TIME...MOT...LOC 2256Z 283DEG 17KT 4266 10479

Worley
Local storm report, Jul 5, 5:05 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 WSW FORT LARAMIE      42.21N 104.55W
07/05/2019  E1.50 INCH       GOSHEN             WY   PUBLIC

            PUBLIC REPORT OF PING PONG BALL SIZED HAIL.

&&

ADL
Local storm report, Jul 5, 5:06 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 WSW FORT LARAMIE      42.21N 104.55W
07/05/2019  E1.50 INCH       GOSHEN             WY   PUBLIC

            PING PONG BALL SIZED HAIL.

&&

ADL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:17 PM MDTSpecial Weather StatementCYSDawes43 min
Jul 4, 11:38 PM MDTSevere Thunderstorm WarningCYSSioux52 min
Jul 5, 12:04 AM MDTSpecial Weather StatementCYSDawes41 min
Jul 5, 12:26 AM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux34 min
Jul 5, 1:08 AM MDTSpecial Weather StatementCYSBox Butte, Scotts Bluff52 min
Jul 5, 3:54 PM MDTSevere Thunderstorm WarningCYSSioux36 min
Jul 5, 4:01 PM MDTSpecial Weather StatementCYSBanner29 min
Jul 5, 4:31 PM MDTSevere Thunderstorm WarningCYSSioux44 min
Jul 5, 5:07 PM MDTSevere Thunderstorm WarningCYSSioux38 min
Jul 5, 5:35 PM MDTTornado WarningCYSDawes, Sioux25 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.